Alert archive / California / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 12, NWS San Diego, CA

December 28, 2004Orange County, California

NWS San Diego, CA issued this severe thunderstorm warning at Dec 28, 2004, 6:06 PM PST for Orange County, California. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 28, 2004, 6:06 PM PST (02:06 UTC)
Expired
Dec 28, 2004, 6:30 PM PST
In force
24 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County Orange County, CA

The radar

The Santa Ana Mts radar (KSOX), 35 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 2.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2004-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2004-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 290206
SVRSGX
CAC059-290230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
603 PM PST TUE DEC 28 2004

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL ORANGE COUNTY IN SOUTHWEST CALIFORNIA
  THIS INCLUDES THE CITIES OF...WESTMINSTER...STANTON...SEAL BEACH...
  HUNTINGTON BEACH...GARDEN GROVE...FOUNTAIN VALLEY...CYPRESS...BUENA
  PARK

* UNTIL 630 PM PST

* AT 600 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTH OF HUNTINGTON BEACH...AND MOVING
  NORTH AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOS
  ALAMITOS AND LA PALMA.

THIS IS A DANGEROUS STORM. A POSSIBLE WATERSPOUT MAY MOVE ASHORE AT 
SEAL BEACH. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR 
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3375 11810 3363 11795 3388 11789 3386 11804

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 2:00 PM PST, 4 hours 6 minutes earlier.

Area forecast discussion, Dec 28, 2:00 PM PST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PST TUE DEC 28 2004

.SYNOPSIS...A STRONG PACIFIC STORM WILL BRING PERIODS OF
RAIN...HEAVY AT TIMES...THROUGH WEDNESDAY. SNOW WILL OCCUR AT THE
HIGHER ELEVATIONS. A FEW THUNDERSTORMS WILL ALSO OCCUR. A FLASH
FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY...WITH A WINTER STORM
WARNING ABOVE 6500 FEET. STRONG GUSTY WINDS WILL ACCOMPANY THIS
STORM...ESPECIALLY IN THE MOUNTAINS...THROUGH WEDNESDAY MORNING.
COOL AND UNSETTLED WEATHER WILL CONTINUE WITH A CHANCE OF SHOWERS
THROUGH THE END OF THE WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

THE FIRST IMPULSE OF THE PACIFIC STORM SYSTEM BROUGHT RAIN THIS
MORNING. SNOW OCCURRED ABOVE 5500 FEET ON THE NORTH SLOPES IN SBD
COUNTY AND 6500 FEET ELSEWHERE. BIG BEAR AND WRIGHTWOOD BOTH HAD
REPORTS OF 4 OF SNOW...THOUGH THE SNOW HAD TRANSFORMED INTO MIXED
PRECIP AT BIG BEAR. THE HIGHEST PRECIP AMOUNTS WERE LOCALLY 2-3 ON
S SLOPES IN SBD COUNTY. MINOR FLOODING HAS BEEN REPORTED. ACARS
SOUNDINGS FROM PLANES THIS MORNING OVER THE COASTAL WATERS JUST WEST
OF LINDBERGH FIELD SHOWED WIND SPEEDS UP TO 55 KNOTS AT 2500
FEET...AND THIS CONTRIBUTED TO THE GALE FORCE WINDS OVER THE COASTAL
WATERS. ALSO...BURNS CANYON IN THE SBD MTNS RECORDED A GUST OF 59
MPH EARLIER THIS MORNING...AND FREMONT CANYON IN THE SANTA ANA MTNS
RECORDED A GUST OF 63 MPH.

SCATTERED SHOWERS WILL CONTINUE AT TIMES THE REST OF THIS
AFTERNOON/EVENING DUE TO THE MOIST FLOW. THE NEXT IMPULSE...NOW
WRAPPING AROUND THE W SIDE OF THE LARGE CENTER OF LOW
PRESSURE...WILL MOVE THROUGH LATE TONIGHT/EARLY WED...AND THIS WILL
LIKELY PRODUCE SUBSTANTIAL RAINFALL. INSTABILITY WILL BE HIGHER...SO
CONVECTION WILL BE MORE LIKELY...AND HIGH RAINFALL RATES...LOCALLY
REACH ONE INCH PER HOUR...WILL BE POSSIBLE. WATERSPOUTS WILL BE A
THREAT OVER THE COASTAL WATERS DUE TO THE INSTABILITY/STRONG
CYCLONIC FLOW. ETA HAS ANOTHER VORT MAX BEHIND THE 2ND IMPULSE WED
AFTERNOON...SO THIS MIGHT PROLONG THE SHOWERS...THOUGH THE SUPPORT
FOR HEAVY RAIN WILL HAVE SHIFTED TO THE EAST.

TOTAL PRECIP AMOUNTS ARE PROJECTED TO BE 1-2.5 INCHES IN THE HIGH
DESERTS...2-3 INCHES IN COASTAL/VALLEY AREAS WITH LOCAL 4 INCHES
TOTALS WHERE CONVECTION OCCURS...AND 3-6 INCHES IN MOST OF THE MTNS.
OROGRAPHICALLY FAVORED MTN SLOPES SHOULD STILL GET AROUND 10 INCHES.

THE LONG-RANGE BIG PICTURE IS FOR CONTINUED BROAD TROUGH OVER THE
WEST COAST THROUGH EARLY NEXT WEEK. OCCASIONAL SHORTWAVES WILL
ROTATE AROUND THE LOW AND BRING MORE CHANCES OF PRECIP. THE BEST
CHANCES RIGHT NOW APPEAR TO BE FRIDAY AND NEXT MONDAY...AND I HAVE
INCREASED POPS TO THE LIKELY CATEGORY FOR FRIDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR ALL AREAS UNTIL 400 PM WEDNESDAY...SEE
LAXFFASGX.

RIVER FLOOD STATEMENT FOR SAN DIEGO AND SAN LUIS REY RIVERS...SEE
LAXRVSSGX.

WINTER STORM WARNING FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY
MOUNTAINS ABOVE 6500 FEET UNTIL 400 PM WEDNESDAY...SEE LAXWSWSGX.

HIGH WIND WARNING FOR THE SAN BERNARDINO...RIVERSIDE AND SAN DIEGO
COUNTY MOUNTAINS BELOW 6500 FEET UNTIL NOON WEDNESDAY...SEE
LAXNPWSGX.

WIND ADVISORY ALL OTHER AREAS UNTIL NOON WEDNESDAY...SEE LAXNPWSGX.

GALE WARNING INNER AND OUTER WATERS TODAY...SEE LAXCWFSGX.

MARINE WEATHER STATEMENT FOR THE STORM...SEE LAXMWSSGX.

HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

&&

MAXWELL
Hazardous weather outlook, Dec 28, 3:00 AM PST, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EXTREME SOUTHWESTERN CALIFORNIA
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 AM PST TUE DEC 28 2004

CAZ042-043-048-050-055>058-060>062-291400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
300 AM PST TUE DEC 28 2004

.DAY ONE...TODAY AND TONIGHT...

AN APPROACHING PACIFIC STORM WILL BRING A LONG DURATION OF
PRECIPITATION...HEAVY AT TIMES...THROUGH WEDNESDAY. LOCAL STRONG
GUSTY WINDS WILL ACCOMPANY THIS STORM...ESPECIALLY IN THE MOUNTAINS.
LOCAL FLOODING AND MUDSLIDES WILL BE POSSIBLE...ESPECIALLY IN AND
BELOW RECENTLY BURNED AREAS. RAINFALL TOTALS WILL RANGE FROM 1 TO 2
INCHES IN THE DESERTS...2 TO 4 INCHES IN MOST COASTAL AND VALLEY
AREAS...AND 4 TO 7 INCHES IN THE MOUNTAINS. SOUTHWEST FACING SLOPES
OF THE SAN BERNARDINO MOUNTAINS COULD HAVE RAINFALL TOTALS AROUND 10
INCHES. THE SNOW LEVEL WILL START ABOVE 7000 FEET AND THEN LOWER TO
NEAR 5500 FEET WEDNESDAY.

THE FOLLOWING WARNINGS...WATCHES AND ADVISORIES ARE IN EFFECT...

FLASH FLOOD WATCH FOR ALL AREAS UNTIL 400 PM WEDNESDAY...SEE
LAXFFASGX.

RIVER FLOOD STATEMENT FOR SAN DIEGO AND SAN LUIS REY RIVERS...SEE
LAXRVSSGX.

WINTER STORM WARNING FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY
MOUNTAINS ABOVE 6500 FEET UNTIL 400 PM WEDNESDAY...SEE LAXWSWSGX.

HIGH WIND WARNING FOR THE SAN BERNARDINO...RIVERSIDE AND SAN DIEGO
COUNTY MOUNTAINS BELOW 6500 FEET UNTIL NOON WEDNESDAY...SEE
LAXNPWSGX.

WIND ADVISORY ALL OTHER AREAS UNTIL NOON WEDNESDAY...SEE LAXNPWSGX.

GALE WARNING INNER AND OUTER WATERS TODAY...SEE LAXCWFSGX

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE STORM WILL CONTINUE TO AFFECT THE AREA INTO WEDNESDAY WITH
PERIODS OF HEAVY PRECIPITATION AND STRONG GUSTY WINDS...DECREASING
IN THE AFTERNOON.

SKYWARN ACTIVATION STATEMENT...WEATHER SPOTTERS HAVE BEEN ACTIVATED.

ATKIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 11:22 PM PSTSpecial Marine WarningSGX2 hr
Dec 29, 12:10 AM PSTFlash Flood WarningSGXSan Diego4 hr
Dec 29, 12:15 AM PSTSevere Thunderstorm WarningSGXOrange60 min
Dec 29, 12:22 AM PSTSpecial Marine WarningSGX2 hr
Dec 29, 12:22 AM PSTSevere Thunderstorm WarningSGXOrange53 min
Dec 29, 1:20 AM PSTFlash Flood WarningSGXSan Bernardino3 hr
Dec 29, 1:45 AM PSTSevere Thunderstorm WarningSGXSan Diego60 min
Dec 29, 2:01 AM PSTSevere Thunderstorm WarningSGXRiverside, San Bernardino59 min
Dec 29, 3:40 AM PSTFlash Flood WarningSGXSan Bernardino2 hr
Dec 29, 3:45 AM PSTFlash Flood WarningSGXSan Diego2 hr
Dec 29, 5:45 AM PSTFlash Flood WarningSGXSan Diego2 hr

Nearby

Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.